Medical Q&As

The pill - antibiotics?

Do all antibiotics interfere with the contraceptive pill? I am currently taking Distaclor after two weeks on Augmentin Duo. Although I was given a letter with the Augmentin to state that it may reduce the effectiveness of the pill. I was given no information with the Distaclor. I have been quite sick in the past few months and have been on numerous antibiotics and would like to get this matter sorted out. I have asked both my own doctor and my pharmacist and they have given me different answers and I really am quite confused. I would appreciate if you would clarify this for me

There is a great deal of confusion concerning this topic. There is one antibiotic with a definite increased risk of pregnancy while taking the oral contraceptive pill and that drug is called rifampicin. It is principally used in the treatment of TB. All other antibiotics including the two you have listed have a questionable association with increased pregnancy risk. Therefore it is very unlikely that your risk of becoming pregnant would increase significantly if you were taking antibiotics while on the pill. However, since we cannot say that there is absolutely no risk it is customary to recommend that you take additional precautions when taking antibiotics while on the pill. It is worth considering using backup contraception, such as a condom, during antibiotic treatment and to continue using the back up for seven days following treatment. This is a very cautious approach but it is probably the best way to proceed for added peace of mind.